Oregon, 2006

High Wind in Oregon, December 22 to 23, 2006

December 22 to 23, 2006 · NWS PQR · 5 events in 1 county or zone

A strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 22, 8:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 22, 8:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST FRI DEC 22 2006

.SYNOPSIS...THE NEXT PACIFIC FRONT WILL SPREAD RAIN ACROSS THE REGION
TONIGHT AND SATURDAY MORNING. SHOWERS WILL DECREASE BEHIND THE FRONT
SATURDAY AFTERNOON AND EVENING. ANOTHER PACIFIC FRONT WILL MOVE INTO
THE AREA LATER SUNDAY AND SUNDAY NIGHT. UNSETTLED CONDITIONS WILL
CONTINUE NEXT WEEK WITH ADDITIONAL PACIFIC FRONTS AT TIMES.

&&

.SHORT TERM...SATELLITE SHOWS WAVE ON FRONT IS NOW INSIDE 130W HAS
EASED GRADIENTS AND WINDS ARE EASING AT THE OUTER BUOYS. EXPECT THE
TIGHT GRADIENTS TO WORK ITS WAY TO THE COAST BUT WINDS WILL SLACKEN
QUICKLY BEHIND THE FRONT AS IT MOVES ASHORE AROUND 1 TO 3 AM. HIGH
WINDS SHOULD BE A QUICK EVENT.  RADAR SHOWING LIGHT PRECIPITATION
REACHING THE NW CORNER OF THE COAST BUT MAINLY APPEARS TO BE VIRGA AT
THIS TIME. FRONT SHOULD PUSH THE FRONT MAINLY E OF THE AREA SAT
MORNING EXCEPT POSSIBLY SE SECTIONS WHERE MODELS SHOWING THE FRONT
LAGGING INTO THE AFTERNOON.

FREEZING LEVEL AROUND 7500 FEET AT 00Z WILL LOWER POST FRONT ON SAT
TO AROUND 4000 TO 4500 FEET. SO EXPECT GOOD SNOWFALL IN THE CASCADES
SAT WITH SNOW ADVISORY AMOUNTS IN STRONG SW OROGRAPHIC FLOW.

SHOWERS TAPER OFF SAT AFTERNOON AND EVENING BEHIND THE FRONT THEN
ANOTHER BRIEF BREAK INDICATED FOR LATER SAT NIGHT AND SUN MORNING.
MODELS HAVE BEEN MUCH BETTER HANDLING THE STRONG STORM MOVING INTO
THE GULF OF AK LATER SUN. 12Z AND 18Z GFS SIMILAR TO PREVIOUS RUNS
AND CONTINUE TO SHOW THE DEEP SURFACE LOW MOVING N WELL OFFSHORE
NEAR 140W...BUT WITH A STRONG FRONT OUT AHEAD OF THE LOW EXPECT
COASTAL HIGH WINDS WILL DEVELOP SUN. BEHIND THE FRONT LATER SUN NIGHT
AND CHRISTMAS DAY LOOKS SHOWERS IN LIGHT TO MODERATE ONSHORE FLOW.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE NEXT WEEK
THROUGH THE HOLIDAYS WITH SEVERAL PACIFIC FRONTAL SYSTEMS MOVING
INLAND. WILL KEEP PRECIPITATION IN THE FORECAST EACH DAY AS MODELS
DIFFER ON TIMING OF THE SYSTEMS. TW

&&

.AVIATION...PERSISTENT IFR CONDITIONS CONTINUE AT KSLE AND KHIO
TONIGHT...AND WILL LIKELY REMAIN UNTIL THE AIR MASS BEGINS TO MIX
AHEAD OF THE INCOMING FRONT. OTHERWISE CONDITIONS THIS EVENING WILL
BE VFR...DROPPING TO MVFR OVERNIGHT WITH THE INCOMING FRONT. TAF
SITES TO THE NORTH WILL LIKELY IMPROVE MIDDAY ON SATURDAY...HOWEVER,
A SECONDARY WEATHER SYSTEM WILL PUSH INLAND AND THROUGH THE SOUTH
WILLAMETTE VALLEY. THIS WILL KEEP KEUG AND KONP IN MVFR CLOUDS
LONGER INTO SAT AFTERNOON. &&

.MARINE...ANOTHER STRONG PACIFIC FRONT WILL PUSH GALE WINDS INTO THE
COASTAL WATERS THIS EVENING AND TONIGHT WITH LOCALLY GENERATED
COMBINED SEAS RISING TO AROUND 17 FT. SEAS WILL EASE BY MIDDAY SAT
TO AROUND 12 TO 14 FT. THE NEXT RISE IN SEAS WILL COME MONDAY AS THE
EGE OF A SWELL GENERATION AREA CLIPS THE COASTAL WATERS...BRINGING
SEAS TO AROUND 20 FT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
         GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
         HIGH WIND WARNING N AND CENTRAL OREGON COAST TONIGHT.
         SNOW ADVISORY CASCADES SAT.

&&

.PRELIMINARY POINT POPS...
AST +82596 PDX 994486 SLE 994496 EUG 9+5496

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 22, 5:15 AM PST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PST FRI DEC 22 2006

PZZ210-250-255-270-275-231315-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
515 AM PST FRI DEC 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT.

SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR NOW IN
EFFECT THROUGH THIS EVENING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALES ARE POSSIBLE AGAIN ON SUNDAY AS A STRONG FRONT MOVES INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>013-WAZ019>023-039-040-231315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
515 AM PST FRI DEC 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONT ON SATURDAY WILL BRING ABOUT A HALF A FOOT OF NEW SNOW TO
THE CASCADES ON SATURDAY.

STRONG WINDS ARE POSSIBLE ON THE COAST ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 22, 10:00 PM PST to December 23, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Recorded on the Yaquina Bay Bridge on Hwy. 101.

High Wind, Central Oregon Coast

When
December 22, 10:00 PM PST to December 23, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Coast Guard

Recorded on the Newport Jetty.

High Wind, Central Oregon Coast

When
December 22, 10:00 PM PST to December 23, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Recorded in Lincoln City.

High Wind, Central Oregon Coast

When
December 22, 10:00 PM PST to December 23, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations

Recorded on the Florence Jetty.

High Wind, Central Oregon Coast

When
December 22, 10:00 PM PST to December 23, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Recorded at the Newport Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8722, 8723, 8724, 8726, 8727.